Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 29, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 15, 1997, 9:22 PM EDT for Berkeley County, South Carolina. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1997, 9:22 PM EDT (01:22 UTC)
- Expired
- May 15, 1997, 10:30 PM EDT
- In force
- 68 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 9:40 PM EDT | Hail 0.75 | Bonneau, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1411 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
945 WUUS1 KCHS 160124 RRA SVRCHS SCC015-160230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 922 PM EDT THU MAY 15 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...BERKELEY COUNTY RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHERN BERKELEY COUNTY NEAR CROSS...BONNEAU...AND ST STEPHENS. THE STORM WAS MOVING TO THE EAST AT 35 MPH. THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 8:34 PM EDT, 48 minutes earlier.
Area forecast discussion, May 15, 8:34 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 830 PM EDT THU MAY 15 1997 CD FRONT NEAR CAE-MCN LINE ATTM...DUE TO ARRIVE ALONG THE COAST BY MIDNIGHT. A FEW SHRA/TSRA REMAINING OVER AREA...WAS LEANING TOWARD OMITTING PRECIP FROM FORECAST BUT 88-D SHOWS REDEVELOPMENT OCCURING ATTM NEAR ORANGEBURG...PROBABLY SHOULD KEEP POP TIL FROPA OR MIDNIGHT. CHS 00Z SOUNDING VERY UNSTABLE WITH TT 57 AND LI MINUS 6. CONTINUE SCA.
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.